Article Text

other Versions

PDF
Interaction between tramadol and selective serotonin reuptake inhibitors: are doctors aware of potential risks in their prescription practice?
  1. Petra E Spies1,
  2. J L W (Hans) Pot2,
  3. Roel P J Willems3,
  4. Jacqueline M Bos4,
  5. Cornelis Kramers4,5
  1. 1Department of Geriatric Medicine, Gelre Hospitals, Apeldoorn, The Netherlands
  2. 2Meander Medical Centre, Amersfoort, The Netherlands
  3. 3Amphia Hospital, Breda, The Netherlands
  4. 4Canisius-Wilhelmina Hospital, Nijmegen, The Netherlands
  5. 5Department of Clinical Pharmacy A16, Radboud University Medical Centre, Nijmegen, The Netherlands
  1. Correspondence to P E Spies, Department of Geriatric Medicine, Gelre Hospitals, PO Box 9014, 7300 DS Apeldoorn, The Netherlands; Petra.E.Spies{at}gmail.com

Abstract

Objectives The combination of a selective serotonin reuptake inhibitor (SSRI) or serotonin–norepinephrine reuptake inhibitor (SNRI) with tramadol can result in serotonin syndrome, characterised by neuromuscular and autonomic nervous system excitation and altered mental state. The incidence of serotonin syndrome with this combination of drugs is low, and the serotonin syndrome is generally mild or moderate in form, but can be life threatening and is more easily prevented than treated. We aimed to investigate whether prescribers in a general hospital were aware of this risk and if it influenced their prescriptions.

Methods A questionnaire was sent to 194 physicians in a general teaching hospital with over 650 beds in The Netherlands. The questionnaire presented four cases, two of whom used an SSRI or SNRI among other medications, and asked the respondents to prescribe an opioid in each case. The respondents were not aware of the focus of our research. Actual prescription rates of tramadol in admitted patients who did or did not use an SSRI or SNRI were assessed using the hospital pharmacy database.

Results Based on the questionnaire, respondents prescribed tramadol equally in patients with or without concomitant use of SSRIs/SNRIs. About one-third of respondents who prescribed tramadol indicated they were aware of the potential interaction with SSRIs/SNRIs. About one-fifth deliberately avoided tramadol because a potential interaction with SSRIs/SNRIs was identified. However, there was no difference in actual tramadol prescriptions, as recorded in the hospital pharmacy database: 23.8% of SSRI/SNRI users received tramadol versus 24.6% of non-SSRI/SNRI-users (calculated OR 0.96; 95% CI 0.78 to 1.17).

Conclusions In total, 20–30% of prescribers in a general hospital were aware of the potential interaction between tramadol and SSRIs or SNRIs, yet this did not translate to a difference in tramadol prescriptions between SSRI/SNRI users and non-users, as documented in the hospital pharmacy database. A physician's decision to prescribe tramadol to SSRI/SNRI users may be guided by a comprehensive individual benefit–risk assessment; expected benefits of tramadol may outweigh the small risk of serotonin syndrome. In order to increase awareness of the potential risk of a serotonin syndrome, hospital pharmacies may play an important role in signalling the potential interaction and providing information on the benefits and risks of tramadol and alternative analgesics in the presence of SSRIs or SNRIs.

  • serotonin syndrome
  • pharmacovigilance
  • awareness
  • opioid
  • antidepressant
View Full Text

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.